Louisiana, 2003

Tornado and Hail in Louisiana, April 24, 2003

April 24, 2003 · NWS JAN · 6 events in 4 counties and zones

3 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$408,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 24, 5:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 24, 5:59 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

ILL BE SENDING OUT A QUICK UPDATE TO INCLUDE MENTIONING OF SEVERE
THUNDERSTORM WATCH NUMBER 154.  NO OTHER CHANGES ARE EXPECTED AT
THIS TIME.

BUTTS

---------- PREVIOUS DISCUSSION ----------
430 AM CDT THU APR 24 2003

FORECAST CHALLENGES THIS PACKAGE:
SEVERE WEATHER/FLOODING POTENTIAL THROUGH FRIDAY

A VERY ACTIVE WEATHER PATTERN IS SETTING UP ACROSS THE FORECAST AREA
OVER THE NEXT 24 HOURS OR SO.  THE LATEST SURFACE ANALYSIS HAS AN
AREA OF SURFACE LOW PRESSURE BETWEEN GOODLAND AND DODGE CITY
KANSAS.  A WARM FRONT WAS LOCATED OVER OUR NECK OF THE WOODS FROM
ABOUT TEXARKANA...SOUTHEAST TO ABOUT BROOKHAVEN...THEN TO NEAR THE
CITY OF MOBILE.  THE FINAL RESTING PLACE FOR THIS FRONT IS EXPECTED
TO PLAY A ROLE IN SEVERE WEATHER DEVELOPMENT.

AS EXPECTED...ROUND 1 HAS MOVED ALONG THE FRONTAL BOUNDARY.  AREA
RADARS SHOWS A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
MISSISSIPPI RIVER...AS WELL AS OVER SOUTHWEST ARKANSAS/NORTHWEST
LOUISIANA.  PEEKING UPSTREAM...ROUND 2 HAS ALREADY BEGUN OVER
SOUTH-CENTRAL KANSAS AND NORTHWEST OKLAHOMA.  WELL DEAL WITH THIS
ONE TODAY.

LOCATED BETWEEN THE POLAR AND SUBTROPICAL BRANCHES OF THE JET
STREAM...KINEMATIC FIELDS ARE EXPECTED TO INCREASE OVER THE FORECAST
AREA THROUGH THE DAY.  A 30 TO 50 KNOT LOW LEVEL JET WILL CONTINUE
TO PUMP MOISTURE INTO THE REGION...PUSHING 850 MB THETA-E VALUES
WELL ABOVE 325K.  STEEPENED LAPSE RATES ARE EXPECTED TO BE IN
PLACE...ESPECIALLY OVER OUR NORTHERN COUNTIES...AS MY ANALYSIS OF
THE MODEL FIELDS SHOW SEVERAL THERMAL TROUGHS MOVING THROUGH THE
MID-TROPOSPHERE.  FORCING WILL BE PROVIDED BY THE APPROACH OF A
SERIES OF STRONG UPPER-ATMOSPHERIC DISTURBANCES...THE WARM
FRONT...AND APPROACH OF A DRYLINE-ISH FEATURE.

GHCC MM5 DATA SHOWS FORECAST CAPE VALUES BETWEEN 1000 AND 3000
JOULES/KG (DEPENDING ON YOUR LOCATION) TODAY.  IN ADDITION...MODEL
FORECAST 0 TO 1 KM STORM-RELATIVE HELICITY VALUES ARE ABOUT 100...
LFC HEIGHTS ARE LOWERING (ESPECIALLY OVER NORTHERN AREAS)...AND A
MID-LEVEL DRY PUNCH WILL WORK ITS WAY INTO AREA BY AFTERNOON.  THIS
MORNINGS CONVECTION IS EXPECTED TO ACCOMPLISH TWO THINGS OVER THE
AREA.  ONE...ITLL REINFORCE THE WARM FRONT (OR...IT WONT ALLOW IT
TO MOVE OUTTA HERE QUICKLY).  AND TWO...ITS OUTFLOW BOUNDARIES WILL
PROVIDE ADDITIONAL INITIATION POINTS FOR CONVECTION.  POINT OF THE
STORY...SEVERE WEATHER APPEARS TO BE A POSSIBILITY OVER THE ENTIRE
AREA TODAY.

PUTTING ALL THIS TOGETHER ON A LOCAL SEVERE WEATHER COMPOSITE CHART
THIS MORNING...I FIND THE GREATEST RISK OF SEVERE WEATHER BETWEEN
700 AM AND MIDNIGHT WILL BE GENERALLY ALONG AND NORTH OF INTERSTATE
20.  ESPECIALLY IN THIS AREA...THE POSSIBILITY OF TORNADOES CANNOT
BE RULED OUT.

OTHER THAN THE SEVERE WEATHER RISK...GIVEN THE AMOUNT OF MOISTURE
RETURN...PARTS OF THE AREA COULD SEE HEAVY RAINFALL AND FLOODING.
AVERAGE RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES...WITH ISOLATED
AMOUNTS UP TO 6 INCHES MAY BE SEEN THROUGH TOMORROW MORNING.  THE
CURRENT FLASH FLOOD WATCH AREA LOOKS TO BE IN FINE SHAPE...AND WILL
NOT TWEAK.

AFTER TODAY/TONIGHTS CONVECTION...WE BEGIN DRYING OUT AS THE ENTIRE
STORM SYSTEM MOVES THROUGH THE AREA.  HOWEVER...IT LOOKS LIKE THERE
MAY BE ENOUGH SHALLOW MOISTURE TO COMBINE WITH LINGERING OUTFLOW
BOUNDARIES...PLENTY OF INSTABILITY...AND THE COLD FRONT...TO ALLOW
MORE STORMS TO DEVELOP BY AFTERNOON.  GIVEN THE AMOUNT OF
INSTABILITY...ISOLATED SEVERE STORMS COULD BE SEEN AGAIN.  ANY OF
THESE STORMS SHOULD DIMINISH FRIDAY NIGHT WITH WEAKENING INSTABILITY
AND THE DYNAMICAL SUPPORT MOVING AWAY FROM THE AREA.

DRY CONDITIONS SHOULD RETURN BY SATURDAY...AS RIDGING AGAIN TAKES
CONTROL OF WEATHER CONDITIONS IN OUR AREA.

NO CHANGES WERE MADE TO THE EXTENDED FORECAST.

GRIDS ARE OUT.  NUMBERS ARE BELOW.

FCSTID =   10
JAN   77  63  80  53 /  80  90  90  20
MEI   77  62  80  53 /  80  90  90  30

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

BUTTS
Hazardous weather outlook, Apr 24, 5:59 AM CST, 3 hours 1 minute before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
659 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM WINNSBORO
LOUISIANA TO JACKSON MISSISSIPPI TO MERIDIAN. ISOLATED SEVERE
STORMS ARE POSSIBLE SOUTH OF THIS LINE. THE PRIMARY SEVERE
WEATHER RISK THROUGH THURSDAY NIGHT WILL BE LARGE HAIL. DAMAGING
WIND GUSTS AND TORNADO DEVELOPMENT ARE ALSO POSSIBLE. THE
LIKELIHOOD OF SEVERE STORM DEVELOPMENT WILL BE HIGHEST FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT TODAY AND TONIGHT...ESPECIALLY FROM THIS AFTERNOON
THROUGH MIDNIGHT.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY AND
TONIGHT. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA
AND SECTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...GENERALLY
SOUTH OF A LINE FROM DELHI LOUISIANA TO YAZOO CITY MISSISSIPPI TO
DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO POSSIBLE OVER SOUTHEAST
ARKANSAS AND NORTH MISSISSIPPI...WHERE PONDING WATER MAY OCCUR ON
ROADWAYS AND IN LOW LYING AREAS.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON
AND EVENING OVER CENTRAL AND EAST SECTIONS OF
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF A LINE
FROM HAZLEHURST TO QUITMAN.

THE WEATHER SYSTEM RESPONSIBLE FOR SEVERE STORM DEVELOPMENT TODAY
AND TONIGHT WILL FINALLY MOVE EAST OF MISSISSIPPI FRIDAY NIGHT.
UNTIL THE SYSTEM PASSES...THE AIR MASS OVER THE REGION WILL
REMAIN HUMID AND UNSTABLE...PARTICULARLY OVER EASTERN SECTIONS OF
MISSISSIPPI. THE CHANCE OF SEVERE STORM DEVELOPMENT WILL CONTINUE
DURING THE AFTERNOON AND EVENING FOR AREAS EAST OF INTERSTATE 55
AND NORTH OF A LINE FROM HAZLEHURST TO QUITMAN.

SEVERE WEATHER POTENTIAL WILL END FROM THE WEST FRIDAY EVENING AS
THE COLD FRONT FINALLY DRAGS EAST OF THE AREA.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Concordia

When
April 24, 9:00 AM CST
Where
Concordia County, Wildsville
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -91.800

A few trees and large limbs were blown down.

Hail, Concordia

When
April 24, 9:00 AM CST
Where
Concordia County, Ferriday
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -91.567

Hail, Morehouse

When
April 24, 3:00 PM CST
Where
Morehouse County, Bastrop
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -91.900

Tornado, West Carroll

When
April 24, 3:15 PM CST to 3:33 PM CST
Where
West Carroll County, 5 mi NW of Epps
Rating
F2
Path length
11 mi
Path width
75 yd
Injuries
3 direct, 0 indirect
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
32.650, -91.550

This tornado touch down in a field just to the W of Duckworth road. This tornado continued 11 miles to the NE and dissipated in Floyd. Along its path a mobile home was totally destroyed on Hunt road. On highway 17, a house was destroyed because several trees fell through the house. Two mobile homes had minor damage along highway 17. In Floyd, 2 homes had their roofs blown off. In addition to the structural damage, hundreds of trees were blown down or snapped.

Funnel Cloud, East Carroll

When
April 24, 4:55 PM CST
Where
East Carroll County, 5 mi S of Lake Providence
Reported by
TRAINED SPOTTER
Coordinates
32.733, -91.235 (the zone’s center; the record gives no point)

Hail, West Carroll

When
April 24, 10:20 PM CST
Where
West Carroll County, Kilbourne
Measured
1 in hail
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
33.000, -91.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyThe tornado archive for Louisiana, 2003Warnings in Louisiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349841, 5349842, 5349843, 5349844, 5349846, 5349845.